Continuity properties of the inf-sup constant for the divergence

Abstract : The inf-sup constant for the divergence, or LBB constant, is explicitly known for only few domains. For other domains, upper and lower estimates are known. If more precise values are required, one can try to compute a numerical approximation. This involves, in general, approximation of the domain and then the computation of a discrete LBB constant that can be obtained from the numerical solution of an eigenvalue problem for the Stokes system. This eigenvalue problem does not fall into a class for which standard results about numerical approximations can be applied. Indeed, many reasonable finite element methods do not yield a convergent approximation. In this article, we show that under fairly weak conditions on the approximation of the domain, the LBB constant is an upper semi-continuous shape functional, and we give more restrictive sufficient conditions for its continuity with respect to the domain. For numerical approximations based on variational formulations of the Stokes eigenvalue problem, we also show upper semi-continuity under weak approximation properties, and we give stronger conditions that are sufficient for convergence of the discrete LBB constant towards the continuous LBB constant. Numerical examples show that our conditions are, while not quite optimal, not very far from necessary.
Document type :
Journal articles
Complete list of metadatas

Cited literature [30 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-01215296
Contributor : Monique Dauge <>
Submitted on : Saturday, January 23, 2016 - 3:09:41 PM
Last modification on : Tuesday, May 14, 2019 - 10:25:39 AM
Long-term archiving on : Monday, April 25, 2016 - 8:32:00 AM

Files

BCDG_Conti.pdf
Files produced by the author(s)

Identifiers

Citation

Christine Bernardi, Martin Costabel, Monique Dauge, Vivette Girault. Continuity properties of the inf-sup constant for the divergence. SIAM Journal on Mathematical Analysis, Society for Industrial and Applied Mathematics, 2016, 48 (2), pp.1250-1271. ⟨10.1137/15M1044989⟩. ⟨hal-01215296v3⟩

Share

Metrics

Record views

523

Files downloads

173